Alert archive / Arkansas / Flash Flood Warnings in 2003

Flash Flood Warning 91, NWS Little Rock, AR

August 27, 2003Dallas County, Hot Spring County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Aug 27, 2003, 11:14 AM CDT for Dallas County, Hot Spring County, Arkansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2003, 11:14 AM CDT (16:14 UTC)
Expired
Aug 27, 2003, 1:15 PM CDT
In force
2 hr
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

Counties Dallas County, AR, Hot Spring County, AR

The radar

The Little Rock radar (KLZK), 89 km from the middle of the area, began a volume at 16:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 4.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2003-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1715 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2003-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1715 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
801 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 271616
FFWLIT
ARC039-059-271815-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1114 AM CDT WED AUG 27 2003

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWEST DALLAS COUNTY IN SOUTHWEST ARKANSAS
  SOUTHEAST HOT SPRING COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 115 PM CDT

* AT 1110 AM CDT...DOPPLER WEATHER RADAR SHOWED A LINE OF SHOWERS    
  AND THUNDERSTORMS FROM 5 MILES NORTHEAST OF DALARK IN DALLAS       
  COUNTY THROUGH WILLOW TO AROUND LONO IN HOT SPRING COUNTY AND ON   
  INTO GRANT COUNTY. THE LINE OF PRECIPITATION WAS NEARLY            
  STATIONARY. THE RADAR WAS ESTIMATING THAT 2 TO 3 INCHES OF RAIN    
  HAD ALREADY OCCURRED IN SOME AREAS. WITH ADDITIONAL HEAVY          
  RAINFALL...FLASH FLOODING IS LIKELY TO OCCUR.

&&

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF
MOVING WATER TO CARRY A VEHICLE DOWNSTREAM.

LAT...LON 3422 9267 3413 9267 3402 9287 3410 9288
          3420 9280

$$

46

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 4:00 AM CDT, 7 hours 14 minutes earlier.

Area forecast discussion, Aug 27, 4:00 AM CDT, 7 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
400 AM CDT WED AUG 27 2003

VERY HUMID TROPICAL AIR MASS IN PLACE ACROSS THE AREA WITH A WEAK
UPPER LOW OVER THE AREA TODAY AND THURSDAY. THIS HAS RESULTED IN
COOLER MID LEVEL TEMPS AND ELIMINATED ANY CAPS. PW OF 1.85 INCHES
AT LZK LAST EVENING AND THIS SHOULD CONTINUE THROUGH THURSDAY.
THIS WILL LEAD TO SCATTERED AFTERNOON THUNDERSTORMS WITH LESSER
COVERAGE DURING THE LATE MORNING AND EARLY EVENING. WILL NEED TO
KEEP SOME MENTION OF POPS THROUGH THE NIGHT ALTHOUGH NIGHTTIME
AND EARLY MORNING ACTIVITY SHOULD BE QUITE ISOLATED. WILL GO WITH
40 PERCENT POPS DURING THE AFTERNOON TODAY AND THURSDAY AND CUT BACK
TO 20 PERCENT DURING THE NIGHT INTO EARLY MORNING. THE WEAK UPPER
TROF DRIFTS OUT OF THE AREA BY FRIDAY SO WILL GO WITH 30 PERCENT
POPS THEN AS TROPICAL AIR REMAINS IN PLACE. MAXES LIKELY WILL NOT
BE AS HIGH AS IN RECENT DAYS AS MOST AREAS WILL GET OFF TO A
COOLER START THIS MORNING AND CLOUDS MAY BE MORE ABUNDANT. ALSO...
THUNDERSTORMS SHOULD BLOSSOM AS THE HIGHEST TEMPS ARE REACHED
EARLY THIS AFTERNOON. HEAT INDEX GRIDS INDICATE VALUES EXCEEDING
105 IN MOST AREAS THIS AFTERNOON...BUT THIS MAY ONLY BE TEMPORARY
AS THUNDERSTORMS USHER IN COOLER AIR. THUS WILL NOT CONTINUE THE
HEAT ADVISORIES BUT WILL HEADLINE HEAT INDICES NEAR 105 IN CENTRAL
AND SOUTH FOR THIS AFTERNOON. STILL LOOKS LIKE A SIGNIFICANT COLD
FRONT WILL MOVE NEAR THE AREA OVER THE WEEKEND BUT EVOLUTION OF
SYSTEM STILL IN QUESTION. WILL NOT GO TOO CRAZY WITH POPS OR LOWER
TEMPS YET UNTIL THE BEHAVIOR OF THE FRONT BECOMES A LITTLE CLEARER.

.LZK...NONE
Hazardous weather outlook, Aug 27, 5:00 AM CDT, 6 hours 14 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-281000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

WITH DEEP MOISTURE PRESENT ACROSS THE MID SOUTH...AND AFTERNOON
TEMPERATURES IN THE MID TO UPPER 90S...SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP THIS AFTERNOON AND EARLY EVENING...WITH A FEW
POSSIBLY BECOMING SEVERE. THE MAIN ACTIVITY SHOULD BE CONFINED TO
CENTRAL AND SOUTHERN SECTIONS OF THE STATE...WITH GUSTY
WINDS...DANGEROUS LIGHTNING...AND HEAVY RAINFALL THE PRIMARY
CONCERNS. ISOLATED LARGE HAIL IS ALSO POSSIBLE. ACTIVITY SHOULD
DECREASE DURING THE EVENING HOURS AS DAYTIME HEATING IS LOST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY WILL BE A REPEAT PERFORMANCE OF WEDNESDAY...WITH SCATTERED
SHOWERS AND THUNDERSTORMS DEVELOPING IN THE AFTERNOON HOURS.
AGAIN...A FEW STORMS COULD BECOME SEVERE.

A COLD FRONT WILL APPROACH THE AREA FRIDAY. THIS FRONT IS EXPECTED
TO BRING SCATTERED PRECIPITATION...ALONG WITH DRIER AIR AND COOLER
TEMPERATURES FOR THE UPCOMING LABOR DAY WEEKEND. HOWEVER...THE FRONT
MAY MOVE AT A SLOWER PACE THAN INDICATED PRESENTLY...SO TIMING OF
PRECIPITATION THIS WEEKEND COULD CHANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED...MAINLY IN CENTRAL AND SOUTHERN
ARKANSAS THIS AFTERNOON AND EVENING.

58

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 10:33 AM CDTFlash Flood WarningLZKGrant2 hr

Nearby

Flash Flood Warnings in Arkansas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.